Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 33, NWS Austin/San Antonio, TX

March 28, 2017Edwards County, Real County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Mar 28, 2017, 8:54 PM CDT for Edwards County, Real County, Texas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2017, 8:54 PM CDT (01:54 UTC)
Expired
Mar 28, 2017, 10:00 PM CDT
In force
66 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Edwards County, TX, Real County, TX

The radar

The Laughlin AFB radar (KDFX), 70 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 1:51 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 1.9 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2017-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2145 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2017-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2145 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
1440 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.8
Supercell composite
16.9

Open this sounding in Storm Lab

The text

As transmitted.

186 
WUUS54 KEWX 290154
SVREWX
TXC137-385-290300-
/O.NEW.KEWX.SV.W.0033.170329T0154Z-170329T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
854 PM CDT TUE MAR 28 2017

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Central Edwards County in south central Texas...
  Northwestern Real County in south central Texas...

* Until 1000 PM CDT

* At 853 PM CDT, severe thunderstorm were located near Rocksprings 
  and 11 miles southwest of Rocksprings, moving northeast at 20 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Rocksprings, Vance and Devils Sinkhole State Natural Area. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail, damaging winds, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2976 10035 2988 10044 3028 10011 2980 9984
TIME...MOT...LOC 0153Z 235DEG 19KT 2987 10030 

HAIL...1.00IN
WIND...<50MPH
 
$$

CP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 6:36 PM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, Mar 28, 6:36 PM CDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
636 PM CDT Tue Mar 28 2017

.AVIATION...
ISOLD +TSRA will pass just north of KDRT in the next hour and have
gone VCTS there. Otherwise, SHRA/TSRA will develop over the lower
Pecos Valley into the Edwards Plateau later this evening and then
gradually form into a line by Midnight and then move across the
remainder of South Central Texas overnight into Wednesday morning to
midday. Have timing of 03Z-05Z at KDRT, and 08Z-11Z KAUS/KSAT/KSSF.
VFR skies start the forecast, then MVFR CIGs develop this evening.
Clouds lift to VFR after passage of the line of SHRA/TSRA, then
become FEW-SCT a few hours later. S to SE winds 10 to 20 KTS with
gusts to 30 to 35 KTS ahead of the line will become S to SW 5 to 15
KTs with its passage, except W to NW across the Rio Grande into the
Edwards Plateau. Wind gusts up to 50 KTs are possible with any TSRA.

&&

.PREV DISCUSSION... /ISSUED 341 PM CDT Tue Mar 28 2017/

SHORT TERM (Tonight through Wednesday Night)...
For the next few hours, the main area of concern will remain out west
along the Rio Grande and southern Edwards Plateau. Currently, we are
beginning to see the low clouds erode across the Rio Grande plains.
Several hi-res models suggest development is possible along this
differential heating zone and this area will need to be monitored
carefully through this afternoon. For the early evening hours, the
Pacific cold front will overtake the dryline across west central
Texas, including the Edwards Plateau. As this occurs, convection
should quickly develop, then progress eastward into the Rio Grande
plains, southern Edwards Plateau and western Hill Country between 9
and 11 PM. For the overnight hours, this line will move eastward and
impact the remainder of the Hill country and I-35 corridor between
Midnight and 6 AM. We continue to expect damaging winds and large
hail to be the main severe weather concern for tonight as this line
of storms moves through the area. However, we can't rule out an
isolated tornado as well. As the line shifts east of the I-35
corridor after 6 AM, most models indicate a weakening trend as this
line of convection moves east of the strongest upper level lift.
However, we will still need to monitor this line of storms carefully
as it will be moving into favorable moisture and low-level wind
shear. Given the speed of this system, the risk for heavy rainfall
appears rather low at this time. Storm total amounts will likely be
lowest (1/4 inch or less) along the Rio Grande, with amounts
increasing to 1/2 - 1 inch for areas north of a Kerrville to Cuero
line. Some spots could pick up around 1.5 inches north of this line,
but these amounts should be isolated. Areas east of I-35 can expect a
low chance of rain Wednesday afternoon, with the remainder of the
area remaining dry.

LONG TERM (Thursday through Tuesday)...
A relatively quiet weather pattern is in store Thursday and Friday
and this will lead to a dry forecast along with above normal
temperatures. The pattern is expected to once again become
increasingly active for the upcoming weekend into early next week as
another upper level storm system takes aim at the region. The medium
range models are starting to show a little better agreement with
regards to the mid-level flow pattern. This system should come across
Texas at a lower latitude and this should bode well for a good chance
of rainfall and active weather across south central Texas, especially
Saturday night and Sunday. This upper system moves to our east by
late Monday, temporarily leaving a dry forecast into Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              66  87  55  78  55 /  90  50  10   0   0
Austin Bergstrom Intl Airport  65  86  54  78  52 /  90  60  10   0   0
New Braunfels Muni Airport     64  86  53  79  53 /  90  50  10   0   0
Burnet Muni Airport            60  82  51  74  52 /  90  40  10   0   0
Del Rio Intl Airport           58  85  54  82  56 /  60  -    0   0   0
Georgetown Muni Airport        63  85  52  76  52 /  90  50  10   0   0
Hondo Muni Airport             60  86  52  81  53 /  90  20  10   0   0
San Marcos Muni Airport        66  87  53  78  52 /  90  50  10   0   0
La Grange - Fayette Regional   69  85  56  76  53 /  60  80  20  -    0
San Antonio Intl Airport       64  86  54  80  55 /  90  40  10   0   0
Stinson Muni Airport           66  86  54  80  55 /  90  40  10   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...04
Synoptic/Grids...17
Public Service/Data Collection...Williams
Hazardous weather outlook, Mar 28, 4:29 AM CDT, 16 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
429 AM CDT Tue Mar 28 2017

TXZ171>173-183>194-202>209-217>225-228-291000-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
429 AM CDT Tue Mar 28 2017

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

There is a slight risk of severe weather along and west of a line
from Giddings to Gonzales to Kenedy late this afternoon through
tonight. A strong upper level disturbance will bring a chance of
thunderstorms over the Edwards plateau and Northern Hill Country
in the late afternoon and early evening hours, followed by a near
widespread thunderstorm event late tonight. Primary severe
concerns are for large hail and damaging winds. There is an
isolated threat for tornadoes, and a few areas may experience
heavy downpours of 1 to 2 inches.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong to marginally severe thunderstorms will remain possible
east of I-35 Wednesday morning, with damaging winds and large
hail being the primary threats.

Wednesday afternoon, gusty winds and low relative humidities are
expected to develop over the Southern Edwards Plateau, leading to
elevated to near critical fire weather conditions.

Saturday night into Sunday, another storm system is expected to
move into Texas and bring a potential for strong to severe
storms.

.SPOTTER INFORMATION STATEMENT...

Spotter reporting may be needed Tuesday night through early
Wednesday.

In the hours before

Special weather statement, Mar 28, 5:14 PM CDT, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
514 PM CDT TUE MAR 28 2017

TXZ183-282245-
Val Verde TX-
514 PM CDT TUE MAR 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL VAL VERDE COUNTY UNTIL
545 PM CDT...

At 513 PM CDT, Doppler radar was tracking a strong thunderstorm near
Seminole Canyon State Park, or 11 miles southeast of Langtry, moving
northeast at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Comstock, Shumla and Seminole Canyon State Park.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.

LAT...LON 3004 10135 2970 10097 2962 10125 2963 10127
      2961 10128 2960 10131 2965 10130 2966 10135
      2965 10136 2970 10137 2971 10140 2973 10139
      2975 10142 2977 10140 2975 10144 2979 10146
      2976 10151 2977 10152
TIME...MOT...LOC 2213Z 225DEG 38KT 2969 10144

CP
Local storm report, Mar 28, 6:42 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
642 PM CDT TUE MAR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             COMSTOCK                29.68N 101.17W
03/28/2017  E0.75 INCH       VAL VERDE          TX   TRAINED SPOTTER

            PENNY SIZED HAIL FALLING IN COMSTOCK. TIME ESTIMATED
            FROM RADAR

&&

EVENT NUMBER EWX1700090

BMW
Local storm report, Mar 28, 8:26 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
826 PM CDT TUE MAR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             ESE DEVILS SHORES       29.62N 100.93W
03/28/2017  E2.00 INCH       VAL VERDE          TX   BROADCAST MEDIA

            2 INCH HAIL FELL NEAR DEVILS SHORES. SIZE ESTIMATED FROM
            SOCIAL MEDIA PHOTO. TIME ESTIMATED FROM RADAR.

&&

BMW

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 7:38 PM CDTSevere Thunderstorm WarningEWXEdwards, Kinney52 min
Mar 28, 8:26 PM CDTSevere Thunderstorm WarningEWXEdwards, Real64 min
Mar 28, 9:29 PM CDTSevere Thunderstorm WarningEWXEdwards, Kerr, Real35 min
Mar 28, 9:51 PM CDTSpecial Weather StatementEWXVal Verde54 min
Mar 28, 10:02 PM CDTSevere Thunderstorm WarningEWXEdwards, Kinney, Val Verde58 min
Mar 28, 10:59 PM CDTSpecial Weather StatementEWXBandera, Edwards, Gillespie, Kerr, Kinney, Medina and 2 more61 min
Mar 28, 11:04 PM CDTSevere Thunderstorm WarningEWXKinney, Maverick56 min
Mar 28, 11:25 PM CDTTornado WarningEWXKinney35 min
Mar 28, 11:32 PM CDTSevere Thunderstorm WarningEWXBandera, Edwards, Gillespie, Kerr, Real58 min
Mar 28, 11:47 PM CDTTornado WarningEWXKinney, Uvalde28 min
Mar 28, 11:55 PM CDTSevere Thunderstorm WarningEWXKinney, Maverick, Uvalde, Zavala65 min
Mar 29, 12:12 AM CDTSevere Thunderstorm WarningEWXBandera, Medina, Real, Uvalde63 min
Mar 29, 12:25 AM CDTSevere Thunderstorm WarningEWXBandera, Blanco, Burnet, Gillespie, Kendall, Kerr and 1 more52 min
Mar 29, 1:03 AM CDTSpecial Weather StatementEWXMaverick, Zavala72 min
Mar 29, 1:14 AM CDTSpecial Weather StatementEWXBexar, Blanco, Burnet, Comal, Hays, Kendall and 3 more61 min
Mar 29, 2:22 AM CDTSpecial Weather StatementEWXAtascosa, Bastrop, Bexar, Caldwell, Comal, Frio and 7 more68 min
Mar 29, 2:59 AM CDTAreal Flood AdvisoryEWXBexar2 hr
Mar 29, 3:19 AM CDTSpecial Weather StatementEWXAtascosa, Bastrop, Caldwell, DeWitt, Fayette, Gonzales and 5 more71 min
Mar 29, 3:21 AM CDTAreal Flood AdvisoryEWXTravis114 min
Mar 29, 3:43 AM CDTAreal Flood AdvisoryEWXBastrop, Caldwell3 hr
Mar 29, 4:16 AM CDTSpecial Weather StatementEWXGuadalupe29 min
Mar 29, 5:22 AM CDTAreal Flood AdvisoryEWXGonzales, Guadalupe113 min
Mar 29, 5:25 AM CDTSpecial Weather StatementEWXFayette, Lee35 min
Mar 29, 6:20 AM CDTSpecial Weather StatementEWXLavaca40 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.